I have had a dry cough for four months now & was started on Levothyroxine six months ago. Is it possible the Levothroxine is causing it?

The Dr has been unable to find any other cause of the cough and in desperation I started searching for ideas on the internet only to discover that there is a link to Levothyroxine and a cough. Has anyone else experienced this and what is the solution. Is there something else I could take instead to see if the cough goes away?

13 Replies

oldestnewest
  • To be honest,, anything is possible I think. Have you tried taking another make of thyroxine to see if it improves?

  • I'm sure you're not but Just in case, you're not by any chance taking lisinopril for high BP as well as your levo are you? I know that can give you a ' lisinopril cough' I don't get the cough but I have a friend who had to be changed onto a different BP medicine because of that.

  • This happened to my mum. She was started on bp meds and got this terrible cough - couldn't sleep at night for coughing - so what did her doc do but put her on reflux meds. She didn't get a normal night's sleep for six months. :-( She saw a new gp who switched her bp script to something else and it went away immediately.

  • Honestly - fancy her first doctor not knowing about the lisinopril cough! Good job she got it sorted out in the end - just a shame it took so long :-)

  • Yes, it was bonkers. You know what it's like when you can't bloody sleep - !

    I began to worry because no one had suggested a chest xray after all that time - ? It wasn't until she got a new doc and he did a sort of meds inventory that he discovered it.

  • Hello

    I am rather desperate to come to the bottom of reasons for my cough that last for several years, been to gp many times, now referred to specialist. My cough is the worst in the morning and when I band down. Please can people who switched to other medication from Levothyroxen, tell me what is the alternative and are there any side effects. Thank you. 

  • Hi there I too have a dry cough especially when I first get up in the morning. Have you got reflux or indigestion? I believe that is what causes mine. wishing you well

  • thats so odd i ended up in hospital about 2 years ago due to a cough that would not go caused problems with my rib cage in the end was in agony it finally got better after 12 months or so and it was about the time i stopped t4 and started armour ?

  • I've found that about an hour after taking thyroxine I cough for another hour. It's not a chest infection and not on bp tablets so.... Hm

  • Thanks everyone for this. My GP has given me reflux meds, ashma inhalers, steroids and antihistamines and nothing has worked. I've also had a chest X-ray. I think I will go back and ask if I can change to see what happens. It is driving me insane.

  • I thought I would come back and update you on my experience and it is valuable for other people to know. I have finally, this week, managed to persuade a Dr that the cough, which I have still had all this time, (six months) was due to the Levothyroxine and she gave me a new prescription. I took it to the chemist and specifically asked for a different brand, which they got for me. I have been taking the new brand for four days now and the cough has practically disappeared. If this happens to you, whilst you need to go through all the tests to make sure that the cough is nothing more sinister, don't let the Drs tell you it isn't possible, because it is.

  • Interesting. Thanks for the update. My cough went when my meds were reduced and I stopped having to take the 25mcg from Wockhardt. I was fine on Actavis but now my ups have been upped again (2 days ago) the cough is back. Which brand caused you the problem?

  • thanks for this, will ask dr for alternative medication from levo.

You may also like...